Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 4, NWS Tucson, AZ

June 24, 2015Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jun 24, 2015, 12:47 PM MST for Pima County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2015, 12:47 PM MST (19:47 UTC)
Expired
Jun 24, 2015, 1:15 PM MST
In force
28 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 60 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 7.8 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3933 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

026 
WUUS55 KTWC 241947
SVRTWC
AZC019-242015-
/O.NEW.KTWC.SV.W.0004.150624T1947Z-150624T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1247 PM MST WED JUN 24 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 115 PM MST

* AT 1247 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN 
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MT. LEMMON. 
  THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  SEVEN FALLS...MOUNT LEMMON/SUMMERHAVEN...SABINO CANYON AND CATALINA
  FOOTHILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3250 11079 3249 11061 3232 11063 3233 11086
TIME...MOT...LOC 1947Z 043DEG 3KT 3238 11073 

$$

GL
2 follow-up statements
035 
WWUS55 KTWC 242001
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
101 PM MST WED JUN 24 2015

AZC019-242015-
/O.CON.KTWC.SV.W.0004.000000T0000Z-150624T2015Z/
PIMA AZ-
101 PM MST WED JUN 24 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM MST
FOR NORTHEASTERN PIMA COUNTY...

AT 100 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 
MPH. THIS STORM WAS LOCATED NEAR MOUNT LEMMON. THIS STORM WAS NEARLY 
STATIONARY.

LOCATIONS IMPACTED INCLUDE...
SEVEN FALLS...MOUNT LEMMON/SUMMERHAVEN...SABINO CANYON AND CATALINA
FOOTHILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3250 11079 3249 11061 3232 11063 3233 11086
TIME...MOT...LOC 2000Z 043DEG 3KT 3237 11074 

$$

GL
298 
WWUS55 KTWC 242014
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
114 PM MST WED JUN 24 2015

AZC019-242024-
/O.EXP.KTWC.SV.W.0004.000000T0000Z-150624T2015Z/
PIMA AZ-
114 PM MST WED JUN 24 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY WILL
EXPIRE AT 115 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3250 11079 3249 11061 3232 11063 3233 11086
TIME...MOT...LOC 2005Z 043DEG 3KT 3237 11074 

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 8:46 AM MST, 4 hours 1 minute earlier.

Area forecast discussion, Jun 24, 8:46 AM MST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
846 AM MST WED JUN 24 2015

.SYNOPSIS...AS THE MOISTURE CONTINUES TO INCREASE...THE CHANCE OF
SHOWERS AND THUNDERSTORMS WILL GREATLY INCREASE TODAY. SOME STORMS
TODAY WILL GENERATE STRONG WINDS WITH AREAS OF BLOWING DUST
POSSIBLE. A CHANCE OF SHOWERS AND THUNDERSTORMS WILL THEN CONTINUE
INTO NEXT WEEK...WITH THE WEEKEND SHAPING UP FOR A BUSY THUNDERSTORM
PERIOD. AS THIS HAPPENS...DAYTIME TEMPERATURES WILL MODERATE CLOSER
TO SEASONAL NORMALS.

&&

.DISCUSSION...LATEST IR/WV IMAGERY SHOWS MOSTLY CLEAR SKIES ACROSS
MUCH OF SOUTHEAST ARIZONA WITH SOME LEFTOVER DEBRIS CLOUDINESS
MAINLY ACROSS THE TOHONO OODHAM NATION. THE INVERTED TROUGH THAT
WE'VE BEEN WATCHING OVER THE PAST FEW DAYS IS NOW LOCATED OVER
CHIHUAHUA WITH NORTHEAST STEERING FLOW BETWEEN THIS FEATURE AND THE
HIGH PRESSURE RIDGING ACROSS NORTHERN ARIZONA INTO THE FOUR CORNERS
REGION. 12Z KTWC SOUDNING WAS STILL FAIRLY DRY WITH PWAT VALUES
UNDER 1 INCH. HOWEVER...LATEST SURFACE OBSERVATIONS AND MODEL DATA
ARE ALL DEPICTING CONSIDERABLE MOISTENING OVER THE PAST COUPLE OF
HOURS. THE TUCSON AREA REMAINS ON THE EDGE OF THE MOISTURE BUT WE
ARE SEEING LOWER LEVELS MOISTEN IN THE TUCSON METRO WITH SURFACE
DEWPOINTS IN THE 40S AND THE 50S WITH 50S TO EVEN SOME LOWER 60S
ACROSS GRAHAM/GREENLEE/COCHISE COUNTIES.

IN TERMS OF CONVECTIVE DEVELOPMENT TODAY...WE EXPECT A FAIRLY EARLY
START ALONG A LOWER LEVEL CONVERGENCE ZONE...INITIALLY  ACROSS CENTRAL
PORTIONS OF THE AREA FROM EASTERN PIMA COUNTY INCLUDING THE TUCSON
METRO AREA AND ADJACENT CATALINA/RINCON MOUNTAINS SOUTHWARD INTO
THE SANTA RITA MOUNTAINS AND SANTA CRUZ COUNTY. WITH THE STRONG
INVERTED-V PROFILES THE MAIN THREAT WILL BE STRONG GUSTY WINDS AND
BLOWING DUST PUSHING MAINLY TO THE WEST. RAINFALL AMOUNTS WILL
GENERALLY BE LESS THAN ONE HALF OF AN INCH IN VALLEYS  WITH THE
MAJORITY OF VALLEY LOCATIONS FROM TUCSON WESTWARD SEEING PRIMARILY
WIND IMPACTS. SOME HIGHER RAINFALL AMOUNTS ARE POSSIBLE IN THE
MOUNTAINS. MEANWHILE...WE ALSO EXPECT DEVELOPMENT ACROSS THE WHITE
MOUNTAINS THIS AFTERNOON WHICH WILL PUSH TO THE SOUTHWEST AND LIKELY
RESULT IN GUSTY OUTFLOW WINDS MAINLY ACROSS PINAL COUNTY INTO THIS
EVENING. LATEST FORECAST HAS THIS SCENARIO COVERED WELL SO NO
UPDATES THIS MORNING.

&&

.AVIATION...VALID THROUGH 25/18Z. MOSTLY CLEAR THIS MORNING WITH
DEBRIS CLOUDS CLEARING. HOWEVER...SCT-BKN CLOUDS ABOVE 7-9KFT AGL
WILL INCREASE STARTING AFTER 24/18Z WITH SCT TSRA COVERAGE EXPECTED
THIS AFTERNOON AND EVENING...AFFECTING MUCH OF SE AZ AFTER 24/19Z.
STRONG GUSTY OUTFLOW WINDS OF 40-50 KTS WILL BE POSSIBLE IN AND NEAR
THUNDERSTORMS ALONG WITH RELATIVELY BRIEF MVFR CONDITIONS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...MONSOONAL MOISTURE WILL BE DIRECTED INTO SOUTHEAST
ARIZONA FOR THE NEXT SEVERAL DAYS WITH THUNDERSTORM ACTIVITY
CONTINUING TO RAMP UP THROUGH THE WEEKEND.  COVERAGE OF STORMS WILL
SPREAD WESTWARD EACH AFTERNOON THROUGH REST OF THE WEEK.  INITIAL
THREAT FROM THUNDERSTORMS WILL BE STRONG GUSTY OUTFLOWS AND DRY
LIGHTNING THROUGH WEDNESDAY UNTIL MOISTURE BECOMES MORE ENTRENCHED.
WIND GUSTS OF 35-45 MPH WILL BE FAIRLY COMMON WITH THE POTENTIAL FOR
THE STRONGEST AFTERNOON AND EARLY EVENING STORMS TO PRODUCE WINDS IN
EXCESS OF 50 MPH.

EASTERLY WINDS CURRENTLY OVER MUCH OF ZONE 152 WILL CONTINUE THROUGH
TODAY AND THURSDAY. WINDS WILL SWING BACK AROUND TO A NORTHWESTERLY
DIRECTION ON FRIDAY. SATURDAY THROUGH MONDAY...WINDS WILL BE
EASTERLY/SOUTHEASTERLY DURING THE AFTERNOON.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

GL

In the hours before

Special weather statement, Jun 24, 12:38 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1238 PM MST WED JUN 24 2015

AZZ508-512-242015-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT AZ-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
1238 PM MST WED JUN 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
115 PM MST...

AT 1237 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BISBEE-DOUGLAS AIRPORT...MOVING SOUTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
COCHISE COUNTY WEST OF DOUGLAS.

LAT...LON 3149 10934 3165 10945 3189 10905 3161 10905
TIME...MOT...LOC 1937Z 021DEG 15KT 3141 10962

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:34 PM MSTSpecial Weather StatementTWC41 min
Jun 24, 12:38 PM MSTSpecial Weather StatementTWCCochise37 min
Jun 24, 12:59 PM MSTSpecial Weather StatementTWCSanta Cruz46 min
Jun 24, 1:01 PM MSTSpecial Weather StatementTWCGreenlee59 min
Jun 24, 2:10 PM MSTSpecial Weather StatementTWC50 min
Jun 24, 3:00 PM MSTSpecial Weather StatementTWCCochise60 min
Jun 24, 3:27 PM MSTSevere Thunderstorm WarningTWCGraham33 min
Jun 24, 3:41 PM MSTAreal Flood AdvisoryTWCCochise2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.